Alert archive / Kentucky / Flash Flood Warnings in 2024

Flash Flood Warning 18, NWS Charleston, WV

May 6, 2024Lawrence County, Kentucky

NWS Charleston, WV issued this flash flood warning at May 6, 2024, 8:27 PM EDT for Lawrence County, Kentucky. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2024, 8:27 PM EDT (00:27 UTC)
Expired
May 6, 2024, 11:30 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Lawrence County, KY

The radar

The Jackson,KY radar (KJKL), 73 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 9:00 PM EDTFLASH FLOOD13 S Louisa, KYNats Creek Road impassable in several spots due to high water. Time is estimated.
May 6, 9:10 PM EDTFLASH FLOOD14 Se Blaine, KYPortions of Copper Road damaged from high water.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2024-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2024-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

855 
WGUS51 KRLX 070027
FFWRLX
KYC127-070330-
/O.NEW.KRLX.FF.W.0018.240507T0027Z-240507T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
827 PM EDT Mon May 6 2024

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Southeastern Lawrence County in northeastern Kentucky...

* Until 1130 PM EDT.

* At 827 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts up to 0.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Ulysses and Charley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3801 8260 3796 8254 3796 8255 3795 8257
      3795 8258 3793 8258 3793 8259 3792 8259
      3792 8260 3791 8260 3790 8260 3789 8260
      3789 8261 3788 8261 3789 8268 3794 8277
      3798 8270

FLASH FLOOD...RADAR INDICATED

$$

GW
2 follow-up statements
512 
WGUS71 KRLX 070222
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
1022 PM EDT Mon May 6 2024

KYC127-070330-
/O.CON.KRLX.FF.W.0018.000000T0000Z-240507T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lawrence KY-
1022 PM EDT Mon May 6 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT THIS 
EVENING FOR SOUTHEASTERN LAWRENCE COUNTY...

At 1022 PM EDT, doppler radar indicated that prior thunderstorms had 
produced heavy rain of between 1 and 2.5 inches across the warned 
area. Flooding impacts will continue, but the heaviest rainfall has 
exited the area.

HAZARD...Flash flooding caused by heavy rainfall from prior
         thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Ulysses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3795 8257 3795 8258 3793 8258 3793 8259
      3792 8259 3792 8260 3789 8260 3789 8261
      3788 8261 3789 8268 3790 8270 3792 8273
      3796 8268 3798 8262 3796 8255

FLASH FLOOD...RADAR INDICATED

$$

GW
911 
WGUS71 KRLX 070328
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
1128 PM EDT Mon May 6 2024

KYC127-070338-
/O.EXP.KRLX.FF.W.0018.000000T0000Z-240507T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lawrence KY-
1128 PM EDT Mon May 6 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 1130 PM EDT THIS EVENING FOR 
SOUTHEASTERN LAWRENCE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3795 8257 3795 8258 3793 8258 3793 8259
      3792 8259 3792 8260 3789 8260 3789 8261
      3788 8261 3789 8268 3790 8270 3792 8273
      3796 8268 3798 8262 3796 8255

$$

JZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 6, 6:43 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 6, 6:43 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
643 PM EDT Mon May 6 2024

.SYNOPSIS...
Active weather prevails through the work week, with daily
chances for showers and storms. The frequency of storms will
pose concern for localized flooding each day.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 630 PM Monday...

Cleaned up POPs through the evening hours to reflect current
conditions and trends, and also latest hi-res guidance.
Otherwise, did drop sky cover a bit over central and western
parts of the CWA to match the patchy clearing and filtered
sunshine we've been seeing. Did add in fog to the weather grids
for some valley locations.

As of 122 PM Monday...

The severe threat remains low this afternoon and into this
evening, but some storms have been producing small hail up to
0.50" in diameter, below severe criteria. 1 hour flash flood
guidance is lowest near the Ohio River in northwestern WV and
southeast OH, around 0.75-1.25". Therefore, we will continue to
monitor for the threat of flooding where thunderstorms move over
repeated areas.

Dense fog will likely develop overnight with calm winds and
plentiful surface moisture, especially in areas that saw
rainfall today.

The threat of severe thunderstorms will return tomorrow, with
all severe modes possible (damaging winds, tornadoes, large
hail). MLCAPE values of 1,500-2,000 J/kg and 0-6 km bulk shear
of 35-45 kts will provide support for organized convection
Tuesday afternoon and evening. The better atmospheric dynamics
will likely be across western WV, southeast OH and northeast KY,
and this is where the Slight Risk is located. The best overall
threat for severe weather Tuesday afternoon will be just outside
of our County Warning Area, across central and western Ohio.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 320 PM Monday...

Key Points:
* Isolated to scattered severe storms and localized flash flooding
  possible Tuesday afternoon and evening. Damaging wind gusts and
  hail are the main concerns, though a tornado can't be ruled out.
* Wednesday brings potential for another round of severe storms and
  localized flooding, particularly at night.

A mid-upper level short wave trough approaching from the west
drives a surface cold front toward the area Tuesday night, and
then across the area overnight into Wednesday morning. Strong to
severe thunderstorms likely on going at the end of the day
Tuesday continue out ahead of the cold front Tuesday evening, as
elevated CAPE of 2-2.5 KJ/kg are maintained ahead of the cold
front. The strongest storms will be over the middle Ohio valley,
as an instability gradient with CAPE decreasing to the east is
maintained.

PW values up around 1.5 inches ahead of the front also spell
high rainfall rates which could also yield a localized flash
flood threat. especially in those area most saturated from
previous rainfall this week.

Wednesday brings a lull in convection as the front stalls across
southern portions of the area, and ridging at all levels
tilting west with height crosses. Afternoon thunderstorms can
still pop up, mainly central and southern portions of the area,
near and south of the front.

A strengthening low level southwest flow transports rich
moisture into the area Wednesday night, amid increasing shear
ahead of another mid-upper level short wave trough and triple
point, as the front lifts through the area as a warm front, and
then the cold front associated with the system approaches. With
elevated CAPE of at least 2 KJ/kg, 0-6 kn bulk shear 35-45 kts,
and 0-3 km helicity in excess of 300 m2/s2, this is likely to
increase the severe weather threat overnight Wednesday night,
including damaging wind, hail, heavy to excessive rainfall and
even tornadoes.

Central guidance temperatures reflect the unseasonably warm
conditions during this period, mid 80s by day and mid 60s by
night across the lowlands.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 100 PM Monday...

Key Points:
* Unsettled pattern persists through the period.
* Strongest, heaviest thunderstorms most likely on Thursday.

A mid-upper level short wave trough approaches Thursday, and
then crosses on Friday, leaving a more southern stream
component stranded out over the Four Corners Region. A second
mid-upper level short wave trough then crosses this weekend.

A surface low pressure system associated with the first trough
passes just north of the forecast area Thursday, its cold front
crossing the forecast area during the morning to midday hours.
With very warm and moist air having been transported across the
area ahead of the system, showers will be widespread across the
area Thursday morning, with embedded heavier rainfall including
a few thunderstorms. Flooding potential this week is likely to
be highest Thursday given the likelihood of heavy rain on
saturated grounds from following rounds of heavy rain during the
short term.

Elevated CAPE up around 2 KJ/kg and intense shear associated
with the system, including 0-3 km storm relative helicity
possibly as high as 400 ms/s2, could lead to severe weather
including a tornado or two Thursday, despite the early day
timing. A more isolated severe threat continues through the peak
heating hours, even as the initial cold front passes.

Thunderstorms weaken and dissipate, and shower coverage
decreases, Thursday night. The passage of the mid-upper level
trough Friday is likely to lead to an increase in shower and
thunderstorm coverage again, especially during the afternoon
heating, with gusty winds and hail possible beneath the cold air
aloft.

The second short wave trough follows right on the heels of its
predecessor and slowly crosses next weekend. With a weaker
surface reflection, this will lead to more diurnally tied
showers and thunderstorms. There is uncertainty as to how deep
the trough digs, but the more it does, the greater the afternoon
hail threat, especially if it digs far enough south to get its
low center over the forecast area.

Central guidance reflects above normal temperatures Thursday getting
knocked back to around normal for Friday and the weekend, in the
wake of the passage of the first trough and surface low pressure
system.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
As of 120 PM Monday...

Showers and thunderstorms will remain scattered throughout the
rest of the afternoon and into early this evening. The exact
timing and location of thunderstorms is difficult to pinpoint,
but any location that receives a thunderstorm can expect brief
deterioration to IFR conditions. VCTS was included in the
TAFs for this afternoon due to the low confidence of
thunderstorm timing at each terminal.

The MVFR/IFR cloud deck over central and western portions of
West Virginia will persist through late this afternoon. There
may be a brief improvement to VFR conditions this evening
before areas of fog return overnight. Expect fog to begin to
develop after 03Z Tuesday, lasting until 12-14Z. Expect IFR and
LIFR conditions in fog overnight.

Winds will remain light through the duration of the TAF period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY...

FORECAST CONFIDENCE: Medium to low in fog; medium for the
afternoon.

ALTERNATE SCENARIOS: Timing and location of shower/storm
restrictions may vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EDT 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
CRW CONSISTENCY  H    H    H    H    H    H    M    L    L    M    M    M
HTS CONSISTENCY  H    H    H    H    H    M    M    L    L    L    L    L
BKW CONSISTENCY  H    H    H    H    H    H    H    M    M    M    M    M
EKN CONSISTENCY  H    H    H    H    H    L    L    M    L    L    M    M
PKB CONSISTENCY  H    H    H    H    H    M    M    M    M    M    H    H
CKB CONSISTENCY  H    H    H    H    H    H    M    L    L    M    M    M

AFTER 00Z WEDNESDAY...
IFR conditions at times in showers and thunderstorms into
Thursday, and in fog and stratus on mornings following showers
and thunderstorms.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...FK/TRM/JMC
NEAR TERM...FK/JMC
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...JMC
Hazardous weather outlook, May 6, 3:35 AM EDT, 16 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
335 AM EDT Mon May 6 2024

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-070745-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
335 AM EDT Mon May 6 2024

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Locally heavy rain from showers and storms could result in isolated
high water issues, mainly in areas that received higher rainfall
amounts over the weekend.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Daily rain and storm chances will continue this week, with isolated
to scattered severe storms possible on Tuesday. Scattered, to
possibly numerous, severe storms will be possible on Wednesday.
Storms will be capable of producing damaging wind gusts, large hail,
and tornadoes. Repetitive rounds of rain may also promote localized
flooding concerns throughout the week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, May 6, 2:36 PM EDT, 5 hours 51 minutes before
Special Weather Statement
National Weather Service Charleston WV
236 PM EDT Mon May 6 2024

WVZ028>030-061900-
Lewis WV-Gilmer WV-Braxton WV-
236 PM EDT Mon May 6 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL GILMER...CENTRAL
LEWIS AND NORTHEASTERN BRAXTON COUNTIES THROUGH 300 PM EDT...

At 235 PM EDT, Doppler radar was tracking a strong, heavy
thunderstorm 11 miles east of Glenville, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs or even trees, and
         blow around unsecured objects. Minor hail damage to
         vegetation is possible.

Locations impacted include...
Weston, Stonewall Jackson, Burnsville, Sand Fork, Walkersville,
Stouts Mills, Sand Run, and Camden.

This includes Interstate 79 between mile markers 74 and 98.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3891 8036 3889 8037 3888 8038 3885 8039
      3877 8066 3892 8078 3910 8050 3891 8035
TIME...MOT...LOC 1835Z 238DEG 13KT 3889 8064

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

12
Special weather statement, May 6, 6:12 PM EDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Charleston WV
612 PM EDT Mon May 6 2024

KYZ102-062230-
Carter KY-
612 PM EDT Mon May 6 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CARTER COUNTY THROUGH
630 PM EDT...

At 611 PM EDT, Doppler radar was tracking a strong thunderstorm over
Olive Hill, moving east at 20 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Grayson and Grahn.

This includes Interstate 64 in Kentucky between mile markers 161 and
170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3828 8311 3833 8315 3841 8300 3830 8293
TIME...MOT...LOC 2211Z 254DEG 17KT 3832 8313

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

04
Special weather statement, May 6, 6:29 PM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Charleston WV
629 PM EDT Mon May 6 2024

KYZ102-062245-
Carter KY-
629 PM EDT Mon May 6 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CARTER COUNTY THROUGH
645 PM EDT...

At 628 PM EDT, Doppler radar was tracking a strong thunderstorm near
Grayson, moving east at 20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Grayson.

This includes Interstate 64 in Kentucky between mile markers 165 and
174.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3841 8299 3839 8297 3840 8295 3840 8292
      3832 8286 3830 8305 3835 8308
TIME...MOT...LOC 2228Z 254DEG 17KT 3834 8303

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

04
Special weather statement, May 6, 7:20 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Charleston WV
720 PM EDT Mon May 6 2024

KYZ101>103-105-OHZ087-WVZ005-006-070000-
Boyd KY-Greenup KY-Carter KY-Lawrence KY-Lawrence OH-Wayne WV-
Cabell WV-
720 PM EDT Mon May 6 2024

...STRONG THUNDERSTORMS WILL IMPACT BOYD...SOUTHEASTERN GREENUP...
CENTRAL LAWRENCE...SOUTHEASTERN CARTER...SOUTHWESTERN LAWRENCE...WEST
CENTRAL CABELL AND NORTHWESTERN WAYNE COUNTIES THROUGH 800 PM EDT...

At 719 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Vesuvius to near Blaine. Movement was
east at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Huntington, Ashland, Ironton, Louisa, Coal Grove, Wayne, Chesapeake,
Blaine, Beech Fork State Park, Cannonsburg, Lake Vesuvius, Yatesville
Lake State Park, Kenova, Catlettsburg, Ceredo, Fort Gay, Webbville,
Princess, Coalton, and Denton.

This includes the following highways...
 Interstate 64 in Kentucky between mile markers 176 and 191.
 Interstate 64 in West Virginia between mile markers 1 and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3834 8289 3856 8280 3858 8278 3860 8274
      3861 8275 3865 8271 3872 8250 3838 8239
      3805 8241 3801 8289
TIME...MOT...LOC 2319Z 305DEG 31KT 3868 8267 3804 8277

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

04
Special weather statement, May 6, 7:49 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Charleston WV
749 PM EDT Mon May 6 2024

KYZ105-OHZ086-087-WVZ005>007-013-070030-
Lawrence KY-Gallia OH-Lawrence OH-Mason WV-Lincoln WV-Wayne WV-
Cabell WV-
749 PM EDT Mon May 6 2024

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL LAWRENCE...
SOUTHEASTERN GALLIA...SOUTHEASTERN LAWRENCE...SOUTHWESTERN MASON...
CABELL...WESTERN LINCOLN AND WAYNE COUNTIES THROUGH 830 PM EDT...

At 747 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Lake Vesuvius to Centerville
to near Louisa. Movement was east at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Huntington, Louisa, Wayne, Hamlin, Chesapeake, Proctorville, Beech
Fork State Park, Barboursville, Milton, Ceredo, Fort Gay, Ranger,
Ona, East Lynn Lake, Centerville, Kiahsville, Harts, Culloden,
Burlington, and West Hamlin.

This includes Interstate 64 in West Virginia between mile markers 4
and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3871 8246 3873 8204 3798 8216 3805 8263
TIME...MOT...LOC 2347Z 302DEG 24KT 3866 8244 3827 8252 3803 8259

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

04

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 9:17 AM EDTFlood WatchRLXBoyd, Carter, Greenup, Lawrence45 hr
May 7, 3:11 PM EDTSpecial Weather StatementRLXBoyd, Carter49 min

Nearby

Flash Flood Warnings in Kentucky, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.